Missouri, 2002

Hail and Damaging Winds in Missouri, April 19, 2002

April 19, 2002 · NWS EAX · 6 events in 4 counties and zones

3 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 19, 12:25 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 19, 12:25 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 AM CDT FRI APR 19 2002

UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF
THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS
STRONG COLD FRONT MOVES SOUTHEAST.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 19, 12:05 AM CST, 4 hours 45 minutes before
MOZ005>008-013>017-023>025-191200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 AM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 118 HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GRUNDY...HARRISON...LINN...LIVINGSTON...
MACON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN.

ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE IN THE REGION THIS
MORNING...THE THREAT OF SEVERE WEATHER HAS ENDED.

MJ
Special weather statement, Apr 19, 4:01 AM CST, 49 minutes before
KSZ057-060-103>105-MOZ028>033-037>040-043>046-053-054-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 122...IN EFFECT UNTIL 1000 AM CDT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND
SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.
Local storm report, Apr 19, 4:20 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 AM    TONGANOXIE                KS   WIND DAMAGE
04/18/02   LEAVENWORTH                    POWER OUT IN
                                          TONGANOXIE. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0510 AM    TONGANOXIE                KS   1 INCH HAIL
04/18/02   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0515 AM    BONNER SPRINGS            KS   .88 INCH HAIL
04/18/02   LEAVENWORTH                    REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 19, 4:24 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    1 SW DE SOTO              KS   1.75 INCH HAIL
04/18/02   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0518 AM    BASEHOR                   KS   1.5 INCH HAIL
04/18/02   LEAVENWORTH                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 4:29 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    SHAWNEE                   KS   .88 INCH HAIL
04/18/02   JOHNSON                        REPORTED BY MEDIA.
Local storm report, Apr 19, 4:34 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    LENEXA                    KS   1 INCH HAIL
04/18/02   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0532 AM    OLATHE                    KS   .75 INCH HAIL
04/18/02   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
April 19, 4:50 AM CST
Where
Cass County, Belton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -94.533

Also minor wind damage to poles and power lines.

Thunderstorm Wind, Jackson

When
April 19, 4:50 AM CST
Where
Jackson County, Raytown
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
39.017, -94.483

Also reported nickel size hail.

Thunderstorm Wind, Cass

When
April 19, 5:05 AM CST
Where
Cass County, 1 mi N of Pleasant Hill
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -94.267

Hail, Jackson

When
April 19, 5:10 AM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.917, -94.383

Thunderstorm Wind, Lafayette

When
April 19, 5:56 AM CST
Where
Lafayette County, Alma
Measured
61 kt (70 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -93.550

Poles and power lines down.

Hail, Saline

When
April 19, 6:06 AM CST
Where
Saline County, Sweet Spgs
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -93.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293103, 5293105, 5293104, 5293106, 5293107, 5293108.